New Mexico, 2007

Hail in New Mexico, June 3, 2007

June 3, 2007 · NWS EPZ · 1 event in 1 county or zone

A thunderstorm with weak rotation developed in a moist and sheared environment. Ping-pong ball size hail fell between Weed and Pinon NM in the Sacramento Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A thunderstorm with weak rotation developed in a moist and sheared environment. Ping-pong ball size hail fell between Weed and Pinon NM in the Sacramento Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 3, 12:06 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 3, 12:06 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
106 PM MDT SUN JUN 3 2007

.SYNOPSIS...
MAINLY DRY AND WARM WEATHER CAN BE EXPECTED THROUGH MOST OF THE
UPCOMING WEEK. A WEAK BACKDOOR COLD FRONT WILL TRY TO MOVE INTO
THE AREA TONIGHT AND TOMORROW BUT WILL HAVE A HARD TIME DOING SO.
ALTHOUGH TEMPERATURES WILL BE A COUPLE OF DEGREES COOLER TOMORROW
READINGS SHOULD STILL REACH WELL INTO THE 90S. AN ISOLATED
THUNDERSTORM IS POSSIBLE TOMORROW AFTERNOON OR EVENING. BEGINNING
TUESDAY DRY WEATHER SHOULD RETURN AND PERSIST INTO NEXT WEEKEND.
IT WILL BE BREEZY TO WINDY AT TIMES ESPECIALLY WEDNESDAY AND THE
COMBINATION OF LOW HUMIDITY...HIGH TEMPERATURES AND WIND WILL MAKE
FOR DANGEROUS FIRE CONDITIONS FOR THOSE PLANNING OUTINGS IN AREA
MOUNTAINS.

&&

.DISCUSSION...
MID-LEVEL DISTURBANCE IS DROPPING SE THROUGH CWA EARLY THIS
AFTERNOON AT THE SAME TIME MOISTURE FROM PREVIOUS MCS HAS MOVED
WEST TO NORTH-SOUTH LINE COINCIDENT WITH EASTERN LUNA COUNTY
BORDER. VISIBLE SATELLITE IMAGE SHOWS MOISTURE ERODING AS COMMA
TAIL PROGRESSES EAST THROUGH DONA ANA COUNTY AND INTO OTERO AND EL
PASO COUNTIES. SURFACE MOISTURE SHOULD BE MIXING OUT AS CLEARING
LINE MOVES EAST. ONLY SHORT TERM RUB IS COLD POCKET ASSOCIATED
WITH COMMA HEAD WHICH APPEARS TO BE FIRING STORMS OVER THE GILA.
HAVE SMEARED LOW GRADE POPS BACK TO WEST ACROSS NRN TIER OF CWA
THIS EVENING WHILE SLIGHTLY INCREASING POPS IN SACS SOUTH TO
HUDSPETH.

NOTED THAT SPC HAS FAR EASTERN PORTIONS OF CWA IN SLIGHT RISK
THROUGH TONIGHT. WHILE STORMS SHOULD ORIGINATE IN THIS AREA LATER
THIS AFTERNOON AND EVENING...I SUSPECT THEY WILL PROBABLY NOT
BECOME SEVERE INSIDE OUR CWA...BUT WILL NEED TO MONITOR CLOSELY.

MODELS CONTINUE TO SHOW ONLY LIMITED OR NO PENETRATION BY BACKDOOR
FRONT LATE TONIGHT AND MODEL. HOWEVER...GIVEN MOISTURE INTRUSIONS
BY MCS OUTFLOWS OVER LAST TWO DAYS AND ANOTHER EXPECTED FATHER
SOUTH AND WEST TONIGHT...I SUSPECT THERE WILL BE ENOUGH EAST PUSH
FROM THE OUTFLOW/FRONT COMBINATION TO WARRANT MENTION OF ISOLATED
STORMS WEST TO THE RIO GRANDE. MAY NEED TO WATCH FOR SEVERE
TOMORROW AS WELL WITHIN THIS AREA AS WELL.

BEGINNING TUESDAY WEAK RIDGING ALOFT BEGINS TO FOR WESTERLIES AND
DRYING. BROAD TROF ALOFT SWINGS THROUGH NORTHERN ROCKIES WEDNESDAY
BRINGING WINDY CONDITIONS. LAGGING SOUTHERN PORTION OF THIS TROUGH
REMAINS OVER SOUTHWEST WITH VERY WARM...DRY...AND BREEZY
CONDITIONS THROUGH NEXT WEEKEND.

&&

.AVIATION...030000Z-040000Z
GENERALLY VFR CONDS EXPECTED THROUGH THE PERIOD. SEE APPROPRIATE
TAFS/TWEBS FOR DETAILS.

.FIRE WEATHER...
UPPER LEVEL TROF ARRIVING WEDNESDAY WILL LIKELY BRING RED FLAG
CONDITIONS TO THE AREA WEDNESDAY AFTERNOON. ALTHOUGH WINDS WILL BE
SOMEWHAT LESS THURSDAY AND FRIDAY...VERY DRY AND WARM CONDITIONS
WILL PERSIST INTO THE WEEKEND WITH LIKELY HIGH FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  97  68  98  72 /   0  10  10   0   0
SIERRA BLANCA TX        61  96  63  97  68 /  20  10  10  10   0
LAS CRUCES              63  96  64  97  68 /   0  10  10   0   0
ALAMOGORDO              60  96  62  96  67 /   0  10  10   0   0
CLOUDCROFT              41  73  42  74  45 /  20  20  20  10   0
TRUTH OR CONSEQUENCES   60  95  62  95  67 /   0  10  10   0   0
SILVER CITY             55  88  57  89  59 /   0   0   0   0   0
DEMING                  62  96  64  97  69 /   0   0   0   0   0
LORDSBURG               62  96  64  97  69 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

02/21
Hazardous weather outlook, Jun 3, 9:30 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT SUN JUN 3 2007

NMZ022>025-030>032-TXZ055-056-041215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1030 AM MDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A WEAK UPPER LEVEL DISTURBANCE WILL BRING A RISK OF ISOLATED
THUNDERSTORMS...MOST WITH LITTLE OR NO RAIN...MAINLY EAST OF THE RIO
GRANDE THROUGH EARLY EVENING. WHILE STORMS SHOULD REMAIN BELOW
SEVERE LEVELS OUTFLOW WIND GUSTS TO 40 MPH ARE POSSIBLE NEAR STORMS
WITH LOCALIZED BLOWING DUST. THERE IS ALSO THE POTENTIAL FOR A FEW
LIGHTNING INDUCED FIRES IN AREA FORESTS IN THE SACRAMENTO MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED. A BACKDOOR COLD FRONT IN OR NEAR
EASTERN PORTIONS OF THE REGION MONDAY WILL BRING A VERY SLIGHT
CHANCE OF SHOWERS OR THUNDERSTORMS WEST INTO THE TULAROSA BASIN AND
EL PASO COUNTY.  DRY...HOT AND BREEZY TO WINDY CONDITIONS ARE
EXPECTED FOR WEDNESDAY THROUGH FRIDAY WITH INCREASED FIRE DANGER
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MACBLAIN

In the hours before

Special weather statement, Jun 3, 11:09 AM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1209 PM MDT SUN JUN 3 2007

NMZ022>025-031-032-032300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...DEMING...
LAS CRUCES
1209 PM MDT SUN JUN 3 2007

...ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON...

AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST THROUGH SOUTHERN NEW
MEXICO THIS AFTERNOON WILL BRING ISOLATED STRONG THUNDERSTORMS TO
AREAS MAINLY NORTH OF INTERSTATE 10. SMALL HAIL AND WIND GUSTS TO
45 MPH ARE POSSIBLE WITH THESE STORMS ALTHOUGH ONLY LIGHT TO
LOCALLY MODEATE RAINFALL IS EXPECTED.

MOTORISTS SHOULD EXERCISE CAUTION AS BLOWING DUST ASSOCIATED WITH
THUNDERSTORM OUTFLOWS MAY RAPIDLY REDUCE VISIBILITY TO BELOW ONE MILE.

VM

The radar

The Holloman AFB radar (KHDX), 75 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
June 3, 2:10 PM MST to 2:12 PM MST
Where
Otero County, 5.37 mi SSE of Weed
Measured
1.5 in hail
Reported by
Public
Coordinates
32.703, -105.454

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42678.